Alert archive / Utah / Flash Flood Warnings in 2003
Flash Flood Warning 54, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 6, 2003, 4:28 PM MDT for Garfield County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2003, 4:28 PM MDT (22:28 UTC)
- Expired
- Sep 6, 2003, 6:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Garfield County, UT
The radar
The Cedar City radar (KICX), 139 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KSLC 062230 FFWSLC UTC017-070030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 428 PM MDT SAT SEP 6 2003 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL GARFIELD COUNTY IN UTAH * UNTIL 630 PM MDT * AT 418 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER EXTREME SOUTH CENTRAL GARFIELD COUNTY...OR ABOUT 25 MILES SOUTHEAST OF ESCALANTE...MOVING EAST AT 15 MPH. THIS WARNING IS SPECIFICALLY FOR 25 MILE WASH BETWEEN THE HOLE IN THE ROCK ROAD AND THE ESCALANTE RIVER. HARRIS WASH TO THE NORTH WILL ALSO SEE SOME RUNOFF BUT THE CONCENTRATED HEAVY RAIN HAS ONLY BEEN OVER THE 25 MILE WASH DRAINAGE. THIS WILL ALSO CAUSE SOME RISE IN THE ESCALANTE RIVER DURING THE EVENING FROM EXTREME SOUTHERN GARFIELD COUNTY UNTIL IT REACHES LAKE POWELL. HOWEVER THE MAIN CHANNEL OF THE ESCALANTE RIVER IS EXPECTED TO HANDLE THE FLOW WITH ONLY A MINOR RISE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3763 11141 3753 11134 3754 11106 3765 11123
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 3:55 PM MDT, 33 minutes earlier.
Area forecast discussion, Sep 6, 3:55 PM MDT, 33 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 355 PM MDT SAT SEP 6 2003 .SYNOPSIS...A WEAK UPPER LEVEL LOW WILL MOVE EAST OF THE GREAT BASIN TONIGHT. WEAK HIGH PRESSURE AND A DRIER AND MORE STABLE AIRMASS WILL MOVE INTO THE REGION FROM THE WEST ON SUNDAY. A COLD FRONT WILL MOVE INTO UTAH ON MONDAY BUT WILL BE MAINLY DRY. .DISCUSSION...VARIOUS CIRCULATIONS WILL BE AFFECTING THE FORECAST AREA THIS EVENING BUT THE WHOLE MESS IS EXPECTED TO SHEAR OUT TO THE EAST AND NORTHEAST AFTER MIDNIGHT AS THE WEAK SHORT WAVE RIDGE NOW OVER WRN NV MOVES INTO THE GREAT BASIN. ACTIVE CONVECTION THIS EVENING SHOULD DIE OFF BY MIDNIGHT WITH A FEW CELLS LINGERING OVER THE EAST INTO THE EARLY MORNING HOURS. IT APPEARS THAT THE RIDGE SUNDAY SHOULD BE STRONG ENOUGH TO PREVENT MUCH CONVECTION FROM DEVELOPING BUT ISOLATED CELLS ARE POSSIBLE OVER THE MTNS IN THE AFTERNOON. 12Z ETA WANTED TO TAP INTO MOISTURE FROM THE REMNANTS OF TROPICAL STORM KEVIN AND HOOK THIS MOISTURE INTO THE COLD FRONT FOR MONDAY. THE GFS WASNT QUITE AS EXCITED ABOUT THIS BUT IT STILL IMPLIED THERE COULD BE SOME CONNECTION. 18Z ETA HAS BACKED OFF FROM THIS IDEA QUITE A BIT ALTHO IT STILL WANTS TO TAP A LITTLE OF THIS MOISTURE AT LOWER LEVELS BEFORE THE FRONT MAKES IT INTO UT. SO HAVE BUMPED POPS A LITTLE FOR MON AND EXTENDED THEM INTO THE SOUTH DURING THE AFTERNOON. THIS FRONT DOESNT REALLY MAKE IT INTO THE FAR SOUTH BEFORE IT STALLS OUT...AND THIS STALLED BOUNDARY COMBINED WITH WHAT LITTLE MOISTURE DOES COME UP FROM THE SOUTHWEST KEEPS A LOW THREAT OF PRECIP GOING ALONG THE SOUTHERN BORDER TUE WITH CONVECTION POSSIBLE OVER THE SOUTHERN AND CENTRAL MTNS TUE AFTERNOON. WED SHOULD BE AN IN BETWEEN DAY THEN THE NEXT COLD FRONT SAGS INTO NRN UT THU. LATEST GFS DEVELOPS A CLOSED SYSTEM OVER NRN UT BY FRI THAT HANGS AROUND INTO THE WEEKEND. LEFT POPS PRETTY MUCH AS THEY WERE THRU THE EXTENDED BUT PUSHED THEM A BIT FARTHER SOUTH ON THU. SLC 3--2 CDC 2--1 WILENSKY .SLC...NONE.
Hazardous weather outlook, Sep 6, 7:00 AM MDT, 9 hours 28 minutes before
IDZ024-025-UTZ001>021-WYZ021-071300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 700 AM MDT SAT SEP 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Nearby
Flash Flood Warnings in Utah, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.